Alert archive / Montana / Special Weather Statements in 2020
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 6, 2020, 5:49 PM MDT for Broadwater County, Jefferson County, Lewis and Clark County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2020, 5:49 PM MDT (23:49 UTC)
- Expired
- Aug 6, 2020, 6:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Jefferson County, MT, Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 98 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -467 J/kg
- Mixed-layer LCL
- 2592 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
445
WWUS85 KTFX 062349
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
549 PM MDT Thu Aug 6 2020
MTZ014-052-053-070015-
Broadwater-Jefferson-Central and Southern Lewis and Clark-
549 PM MDT Thu Aug 6 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEWIS AND
CLARK...NORTHWESTERN BROADWATER...AND NORTHEASTERN JEFFERSON
COUNTIES...
At 548 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Lincoln to 11 miles
south of Wolf Creek to 11 miles northeast of Boulder to 12 miles
north of Whitehall. Movement was northeast at 40 mph.
Winds up to 50 mph are possible with these storms.
Locations impacted include...
Helena, Townsend, Boulder, Lincoln, East Helena, Montana City, Wolf
Creek, Wickes, York, Alhambra, Corbin, Spring Meadow Lake State Park,
Austin, Elkhorn State Park, Marysville, Winston, Radersburg, Craig,
Silos and Clancy.
This includes the following highways...
Interstate 15 between mile markers 163 and 237.
Highway 200 between mile markers 68 and 97.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4718 11242 4710 11179 4692 11179 4689 11161
4684 11164 4680 11159 4681 11152 4663 11141
4620 11153 4595 11207 4616 11218 4632 11216
4646 11209 4671 11233 4677 11253 4684 11254
4684 11280 4691 11280
TIME...MOT...LOC 2348Z 229DEG 36KT 4687 11274 4683 11207 4635 11195
4605 11202
$$
RCGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:06 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 6, 3:06 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 306 PM MDT Thu Aug 6 2020 .SYNOPSIS... Scattered showers and thunderstorms in an unstable southwest flow aloft will spread northeast across the region through this evening. Gusty winds and brief rainfall will accompany most storms, but a few stronger storms could produce damaging winds and small hail. A Pacific cold front will then move through the area overnight, bringing cooler, but still dry air to the area on Friday, along with gusty westerly winds. Dry and breezy conditions with slightly cooler than normal temperatures will persist through the weekend with temperatures warming again next week. && .DISCUSSION... Tonight through Saturday... Thunderstorm development currently underway across SW and central MT will lift northeast across central and eastern portions of north-central MT through this evening. Warm/dry conditions in the lower levels will set up a favorable environment for strong outflow winds with these storms along with some potential for hail in the strongest cells. Additional thunderstorm development likely later this afternoon and evening over western MT ahead of the main upper level trough moving inland across WA, and this activity could bring another round showers and thunderstorms later this evening. Surface cold front ahead of the trough will move east across the continental divide this evening and sweep east most of the forecast area overnight. Westerly winds and drier air behind the front will bring clearing and an end to precipitation from west to east late tonight with windy conditions developing initially along the Rocky Mtn front tonight then spreading east across most of the forecast area by Friday morning. Strongest winds aloft move across the region Friday morning but westerly flow aloft remains quite strong (for early August) through Friday evening. Areas along the northern Rocky Mtn front and the east side of Glacier National Park could see a period of wind gusts over 50 mph early Fri morning as the strongest winds aloft pass in conjunction with a strong pressure gradient across the Rockies. Gusts in to 25 to 35 mph range are likely further east across much of north-central MT beginning Friday morning and continuing through Friday evening before diminishing. Winds will not be as strong across SW MT, but afternoon gusts of 20-30 mph are likely. Temperatures will be 10-20 degrees cooler for most areas on Friday with afternoon temperatures ranging from the lower 70s near the Canadian border to the mid 80s across the SW MT valleys. Winds decrease Friday night but breezy conditions will likely redevelop on Saturday. Hoenisch Sunday through next Thursday... Weak upper level ridging will return to Montana early next week, which should keep the area dry as temperatures slowly warm back up to normal by Tuesday. Another low pressure trough will then bring a good chance for showers and thunderstorms to the area once again Wednesday and Thursday (and possibly longer), along with cooler than normal temperatures. Coulston && .AVIATION... Updated 1134 AM MDT Wed Aug 6 2020 (06/18Z TAF Period) Showers and areas of broken mid level clouds will continue to lift north across the region through early this afternoon with thunderstorm development beginning across SW MT. Thunderstorm coverage will increase this afternoon and continue through this evening with greatest concentration shifting from central MT this afternoon to eastern portions of North-central MT this evening. Thunderstorms this afternoon and evening could produce strong outflow winds with gusts in excess of 40kts while potential for heavy rain and possible hail will be more isolated and limited to areas directly beneath the thunderstorm cells. Showers and a few isolated thunderstorms along with broken mid level cloud-cover could linger beyond this evening with a cold front shifting winds to west late tonight followed by clearing. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .FIRE WEATHER... Thunderstorm this afternoon and evening will increase the potential for lightning strikes on drying fuels. Wetting precipitation is possible from some storms, but the chance for new fire starts will increase. The cold front responsible for the storms today will move east of the area overnight, bringing cooler temperatures for Friday, but afternoon relative humidity will fall into the 15 to 25 percent range for much of the area with westerly winds gusting to 30 mph at times, especially across north-central MT. Breezy winds with relatively dry conditions will continue into the day on Saturday, though winds speeds will not be as strong and mainly limited to the afternoon period. && .PRELIMINARY POINT TEMPS/POPS... GTF 55 78 48 81 / 40 0 0 0 CTB 52 74 48 76 / 20 0 0 0 HLN 53 80 48 84 / 40 0 0 0 BZN 51 84 46 86 / 30 0 0 0 WYS 44 80 40 79 / 20 10 0 0 DLN 49 80 44 81 / 30 0 0 0 HVR 58 79 51 84 / 40 0 0 0 LWT 54 79 48 82 / 50 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 9 PM MDT Friday Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Aug 6, 5:12 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
512 PM MDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST BELGRADE 45.78N 111.17W
08/06/2020 M55 MPH GALLATIN MT ASOS
ASOS STATION KBZN, BOZEMAN YELLOWSTONE
AIRPORT. THIS WAS OUTFLOW FROM A COLLAPSING
THUNDERSTORM TO THE SOUTHWEST.
&&
FMKLocal storm report, Aug 6, 5:13 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
513 PM MDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND GST 10 WSW GRANT 44.94N 113.25W
08/06/2020 M57 MPH BEAVERHEAD MT MESONET
MESONET STATION BRRM8, BRENNER RAWS.
&&
FMKSpecial weather statement, Aug 6, 5:20 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
520 PM MDT Thu Aug 6 2020
MTZ014-052-053-062345-
Broadwater-Jefferson-Central and Southern Lewis and Clark-
520 PM MDT Thu Aug 6 2020
...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEWIS
AND CLARK...SOUTHWESTERN BROADWATER...AND JEFFERSON COUNTIES...
At 518 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Lincoln to near Boulder. Movement
was east at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Helena, Townsend, Boulder, Lincoln, East Helena, Whitehall, Montana
City, Basin, Wolf Creek, Toston, Rimini, Alhambra, Corbin, Spring
Meadow Lake State Park, Austin, Winston, Radersburg, Silos, Clancy
and Jefferson City.
This includes the following highways...
Interstate 15 between mile markers 142 and 229.
Interstate 90 between mile markers 241 and 255.
Highway 200 between mile markers 69 and 106.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4733 11230 4733 11226 4617 11138 4585 11200
4585 11209 4575 11218 4634 11250 4633 11246
4641 11232 4665 11231 4666 11241 4670 11242
4670 11253 4684 11254 4683 11277 4690 11280
TIME...MOT...LOC 2318Z 257DEG 38KT 4696 11262 4627 11207
RCGSpecial weather statement, Aug 6, 5:29 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
529 PM MDT Thu Aug 6 2020
MTZ011-047-070000-
Hill-Blaine-
529 PM MDT Thu Aug 6 2020
...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BLAINE
AND NORTHEASTERN HILL COUNTIES...
At 528 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 27 miles north of Chinook to 11 miles
north of Hays. Movement was east at 30 mph.
Winds up to 40 mph are possible with these storms.
Locations impacted include...
Chinook, Harlem, Fort Belknap and Zurich.
This includes Highway 2 between mile markers 402 and 443.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4832 10841 4823 10842 4806 10890 4900 10956
4900 10883
TIME...MOT...LOC 2328Z 262DEG 24KT 4897 10940 4815 10868
RCGSpecial weather statement, Aug 6, 5:45 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
545 PM MDT Thu Aug 6 2020
MTZ012-053-054-070015-
Broadwater-Cascade-Meagher-
545 PM MDT Thu Aug 6 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BROADWATER...
NORTHWESTERN MEAGHER...NORTHWESTERN JUDITH BASIN AND SOUTHEASTERN
CASCADE COUNTIES...
At 544 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles southwest of Belt to 30 miles
southeast of Cascade to 27 miles northwest of White Sulphur Springs.
Movement was northeast at 40 mph.
Winds up to 40 mph are possible with these storms.
Locations impacted include...
Neihart, Sluice Boxes State Park and Monarch.
This includes the following highways...
Highway 200 between mile markers 1 and 7.
Highway 89 between mile markers 33 and 70.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4675 11150 4719 11131 4739 11076 4732 11077
4730 11079 4725 11079 4723 11077 4710 11077
4709 11069 4699 11063 4689 11064
TIME...MOT...LOC 2344Z 221DEG 35KT 4718 11124 4697 11122 4681 11135
RCGSpecial weather statement, Aug 6, 5:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
549 PM MDT Thu Aug 6 2020
MTZ014-052-053-070015-
Broadwater-Jefferson-Central and Southern Lewis and Clark-
549 PM MDT Thu Aug 6 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEWIS AND
CLARK...NORTHWESTERN BROADWATER...AND NORTHEASTERN JEFFERSON
COUNTIES...
At 548 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Lincoln to 11 miles
south of Wolf Creek to 11 miles northeast of Boulder to 12 miles
north of Whitehall. Movement was northeast at 40 mph.
Winds up to 50 mph are possible with these storms.
Locations impacted include...
Helena, Townsend, Boulder, Lincoln, East Helena, Montana City, Wolf
Creek, Wickes, York, Alhambra, Corbin, Spring Meadow Lake State Park,
Austin, Elkhorn State Park, Marysville, Winston, Radersburg, Craig,
Silos and Clancy.
This includes the following highways...
Interstate 15 between mile markers 163 and 237.
Highway 200 between mile markers 68 and 97.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4718 11242 4710 11179 4692 11179 4689 11161
4684 11164 4680 11159 4681 11152 4663 11141
4620 11153 4595 11207 4616 11218 4632 11216
4646 11209 4671 11233 4677 11253 4684 11254
4684 11280 4691 11280
TIME...MOT...LOC 2348Z 229DEG 36KT 4687 11274 4683 11207 4635 11195
4605 11202
RCGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:18 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 27 min |
| Aug 5, 6:24 PM MDT | Special Weather Statement | TFX | Broadwater | 36 min |
| Aug 5, 6:44 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 31 min |
| Aug 5, 6:50 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 25 min |
| Aug 5, 6:59 PM MDT | Special Weather Statement | TFX | Broadwater | 31 min |
| Aug 5, 7:24 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 36 min |
| Aug 5, 7:30 PM MDT | Special Weather Statement | TFX | Meagher | 30 min |
| Aug 5, 7:57 PM MDT | Special Weather Statement | TFX | Cascade | 33 min |
| Aug 5, 8:03 PM MDT | Special Weather Statement | TFX | Meagher | 27 min |
| Aug 5, 8:28 PM MDT | Special Weather Statement | TFX | Cascade, Meagher | 32 min |
| Aug 5, 9:05 PM MDT | Special Weather Statement | TFX | Cascade | 25 min |
| Aug 6, 1:46 PM MDT | Special Weather Statement | TFX | Madison | 29 min |
| Aug 6, 1:56 PM MDT | Special Weather Statement | TFX | Fergus | 34 min |
| Aug 6, 2:14 PM MDT | Special Weather Statement | TFX | Madison | 31 min |
| Aug 6, 2:23 PM MDT | Red Flag Warning | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more | 31 hr |
| Aug 6, 2:38 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| Aug 6, 2:59 PM MDT | Special Weather Statement | TFX | Madison | 31 min |
| Aug 6, 3:06 PM MDT | Special Weather Statement | TFX | Fergus | 24 min |
| Aug 6, 3:14 PM MDT | Special Weather Statement | TFX | 31 min | |
| Aug 6, 3:30 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 19 min |
| Aug 6, 3:35 PM MDT | Special Weather Statement | TFX | Madison | 40 min |
| Aug 6, 3:47 PM MDT | Special Weather Statement | TFX | Broadwater | 43 min |
| Aug 6, 3:52 PM MDT | Special Weather Statement | TFX | Fergus | 23 min |
| Aug 6, 4:18 PM MDT | Special Weather Statement | TFX | Jefferson | 27 min |
| Aug 6, 4:19 PM MDT | Special Weather Statement | TFX | Gallatin | 41 min |
| Aug 6, 4:31 PM MDT | Special Weather Statement | TFX | Cascade | 29 min |
| Aug 6, 4:37 PM MDT | Special Weather Statement | TFX | 23 min | |
| Aug 6, 4:39 PM MDT | Special Weather Statement | TFX | Blaine | 36 min |
| Aug 6, 4:49 PM MDT | Special Weather Statement | TFX | Broadwater | 26 min |
| Aug 6, 5:01 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Aug 6, 5:20 PM MDT | Special Weather Statement | TFX | Jefferson, Lewis and Clark | 25 min |
| Aug 6, 5:29 PM MDT | Special Weather Statement | TFX | Blaine | 31 min |
| Aug 6, 5:45 PM MDT | Special Weather Statement | TFX | Cascade | 30 min |
Nearby
Special Weather Statements in Montana, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.